Stop overdose

Everyone can play a role in stopping overdose. This includes people who actively use opioids, friends and family, first responders, and even community members.

You can help by knowing what overdose looks like and being prepared to help someone who might be having an overdose. You can get naloxone (also called Narcan®) and learn how to use it to stop an overdose.

Naloxone saves lives. It’s safe, easy to use, and cannot be abused. If someone you care about is using opioids, it’s a good idea to get trained to use naloxone and always have it with you.

 

What do to for an overdose

  1. Determine if someone is having an overdose:
    • Look for slow or shallow breathing, or no breathing at all
    • Listen for snoring or gurgling sounds
    • Look for pale, blue, or purple skin, especially on the person’s lips or nails
    • Call out the person’s name loudly or shake them
    • Rub the person’s sternum hard with your knuckles. The sternum is in the middle of the chest where the ribs meet.
  2. Call 911 if they do not respond:
    • Tell 911 that the person is not breathing or responding
    • Give your exact location and provide detailed information, like cross streets
  3. Give naloxone:
    • Lay the person on their back
    • Hold the nasal spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle
    • Gently insert the tip of the nozzle into one nostril until your fingers are against the bottom of the person’s nose
    • Push the nozzle to release the spray
  4. Do rescue breathing:
    • If the person is not breathing or is breathing very slowly, keep the person flat on their back so you can do rescue breathing
    • Make sure nothing is in their mouth
    • Tilt their head back and lift the chin
    • Pinch their nose, lock your mouth over theirs, and breathe in their mouth every 5 seconds
    • Continue rescue breathing until the person wakes up or starts to breathe on their own
  5. Stay with the person as long as you can:
    • Watch to see if the first dose of naloxone has worked, and the person wakes up
    • If it hasn’t worked in 2-3 minutes, give another dose
    • Put the person on their side if you have to leave

Learn more here.

Illinois’ Good Samaritan law protects a person having an overdose and the people who help. The law encourages people to seek emergency medical help by providing protection from arrest and prosecution for drug possession.

 

How to get naloxone

Drug Overdose Prevention Programs (DOPPs) across the state offer overdose prevention training and distribute naloxone free of charge.

You can also get naloxone at pharmacies. Most chain pharmacies can provide naloxone without a prescription through a “standing order.” Ask for a naloxone kit. If you prefer, you can request a prescription for naloxone from your doctor and bring it to the pharmacy to be filled. Many insurance providers, including Medicaid, cover some or all of the cost of naloxone.